Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 55, NWS Philadelphia/Mount Holly

June 26, 2024Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 26, 2024, 5:35 PM EDT for Berks County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2024, 5:35 PM EDT (21:35 UTC)
Expired
Jun 26, 2024, 6:15 PM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Berks County, PA

The radar

The State College radar (KCCX), 160 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS51 KPHI 262135
SVRPHI
PAC011-262215-
/O.NEW.KPHI.SV.W.0055.240626T2135Z-240626T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
535 PM EDT Wed Jun 26 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northwestern Berks County in eastern Pennsylvania...

* Until 615 PM EDT.

* At 534 PM EDT, severe thunderstorms were located along a line
  extending from near Vicksburg to near Linglestown to near Dover,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Womelsdorf, Robesonia, Bernville, and Strausstown.

This includes Interstate 78 in Pennsylvania between mile markers 10
and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4052 7634 4052 7625 4054 7617 4056 7613
      4056 7609 4058 7606 4051 7604 4029 7612
      4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2134Z 257DEG 35KT 4089 7696 4039 7678 4004 7690 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCM
1 follow-up statement
781 
WWUS51 KPHI 262158
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
558 PM EDT Wed Jun 26 2024

PAC011-262215-
/O.CON.KPHI.SV.W.0055.000000T0000Z-240626T2215Z/
Berks PA-
558 PM EDT Wed Jun 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN BERKS COUNTY...

At 558 PM EDT, severe thunderstorms were located along a line
extending from Danville to Fredericksburg to Rheems, moving east at
40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Womelsdorf, Robesonia, Bernville, and Strausstown.

This includes Interstate 78 in Pennsylvania between mile markers 10
and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4053 7604 4029 7613 4036 7621 4037 7623
      4049 7643 4052 7634 4052 7625 4054 7617
      4056 7613 4056 7609 4058 7606
TIME...MOT...LOC 2158Z 254DEG 36KT 4096 7660 4046 7643 4011 7655 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:19 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 26, 4:19 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
419 PM EDT Wed Jun 26 2024

.SYNOPSIS...
A cold front will move across the region late tonight through
Thursday morning. High pressure then builds in from the north
and west before moving offshore by Saturday. A warm front lifts
north through the region on Saturday, followed by a cold front
on Sunday. High pressure returns for the first half of the new
work week.

&&

.NEAR TERM /THROUGH THURSDAY/...
A cold front slowly approaches from the west. A hot and humid
airmass is in place over the area with temperatures currently in
the 90s and dew points in the 60s. Heat Advisory remains in
effect for portions of New Jersey, southeast Pennsylvania, and
northern Delaware until 9 pm.

Model trends have gone with a slower approach with the
development of convection, having initiation in the evening and
at night. As a result, by the time convection develops,
instability will begin to diminish with loss of diurnal
heating. MUCAPE values will range from 1500 to 2500 J/kg along
with 35 to 40 kt of 0-6 km Bulk Shear and PWATs around 2 inches.
A few storms are possible starting around 6 pm, mainly in the
far western zones, but activity begins around 8 pm with the bulk
of the activity after 10 pm. By then, MU CAPE values will be
down to around 1000 to 1500 J/kg. The primary threat will be
damaging wind gusts. With PWATs around 2 inches, heavy rain is a
secondary threat. Given that 0-6 km Bulk Shear will be 35 to 40
kt, increasing to 40 to 50 kt, storms should be moving fairly
quickly, mitigating the flash flood threat somewhat. Still
cannot rule out localized flash flooding.

Cold front slowly works through the region tonight, but does not
clear the region until Thursday morning. Since it will be quite
muggy and dew points will not fall until Thursday afternoon,
patchy fog will develop, especially in areas where it rains.

Temperatures return to more seasonal levels on Thursday, topping
off in the mid to upper 80s. Surface dew points will fall into
the 50s during the afternoon as well.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
High pressure over the Great Lakes Thursday evening builds east
on Friday, and then the center of the high should be east of
Cape Cod Friday night. Tranquil conditions expected during this
time. Lows Thursday night will generally be in the low to mid
60s, though the southern Poconos could get down into the 50s.
Sunny and pleasant on Friday with seasonably warm temperatures.
Highs will be in the low to mid 80s, though cooler at the coasts
and in the mountains. Due to increasing cloud cover, lows will
be a few degrees warmer Friday night compared to Thursday night.

On Saturday, low pressure will be moving across the Northern
Plains and into the northern Great Lakes. A warm front will
develop out ahead of this system, and that will lift through the
eastern third of the U.S. Saturday afternoon. Surface dew
points will rise into the 70s throughout the region, and with
highs in the 80s, heat index values will be in the low to mid
90s.

Shortwave energy passing through the region will spark off
showers and thunderstorms in the afternoon, with locally heavy
rain and gusty winds being the primary threats.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Lingering showers and thunderstorms will continue through
Saturday night. It will be a warm and humid night with lows in
the 70s, though not much below 80 from Philadelphia to
Wilmington and in Delmarva. In addition, surface dew points will
be well in the 70s, which will make for probably the most
uncomfortable night of the season so far.

Hot and humid again on Sunday with highs in the upper 80s to
low 90s, but surface dew points will be well in the mid to upper
70s. This should yield heat index values in the upper 90s to
around 100. A cold front approaches from the west, sparking off
another round of showers and thunderstorms, some of which could
be severe with damaging winds and heavy rain that could result
in localized flooding as PWATs could approach 2.5 inches.

Showers and thunderstorms taper off Sunday night as the cold
front works its way through the region.

High pressure then builds through the first half of the new
work week with seasonably warm temperatures and low humidity.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today...VFR until 00Z. A few SHRA/TSRA may impact
KRDG/KABE after 22Z with brief sub-VFR conditions. TSRA at KTTN-
KPNE-KPHL-KILG look to hold off until right around 00Z. SW winds
5 to 10 kt, through sea breezes at KACY and KMIV will have
winds S 10 to 15 kt. Moderate confidence.

Tonight...Several rounds of SHRA/TSRA will impact the
terminals. The strongest TSRA will impact the terminals between
00Z and 06Z, then lingering SHRA/TSRA possible thereafter. The
strongest storms may produce wind gusts in excess of 40 kt. Sub-
VFR conditions in any storms, then MVFR CIGs develop after 06Z.
SW winds 5 to 10 kt may become LGT/VRB for a few hours before
becoming NW 5 to 10 kt prior to 12Z. Low confidence.

Thursday...Lingering MVFR CIGs at KMIV/KACY, otherwise, VFR.
W-NW winds 5 to 10 kt in the morning, then around 10 kt with
occasional gusts to 20 kt in the afternoon. High confidence.

Outlook...

Thursday night through Friday...VFR

Saturday through Sunday night...VFR overall during the day.
Afternoon and evening SHRA/TSRA will result in sub-VFR
conditions. Sub- VFR VSBYs in fog possible Saturday night and
Sunday night.

Monday...VFR.

&&

.MARINE...
Will continue the Small Craft Advisory in effect for most of
tonight. S winds will continue to increase going into this
evening and will range from 15 to 20 kt with gusts up to 25 kt
and seas building to around 5 feet. Winds turn west on Thursday
at 10 to 15 kt.

There is an area of marine dense fog over southern NJ ocean
waters. Will go ahead and issue a Marine Dense Fog Advisory
until 10 pm this evening.

Showers and thunderstorms tonight will result in wind gusts of
40 kt or higher and VSBY restrictions in heavy rain.

Outlook...

Thursday night through Friday night...Sub-SCA conditions. Fair
weather.

Saturday through Sunday night...SCA conditions developing
Saturday afternoon through Sunday. Showers and thunderstorms
will impact the waters during this time.

Monday...Sub-SCA conditions.

Rip Currents...

Thursday...West to northwesterly winds around 10-15 mph in the
morning, will becoming southerly around 5-10 mph in the
afternoon. Breaking waves around 2-3 feet for New Jersey beaches
and 1-2 feet for Delaware beaches. Due to higher waves along
New Jersey beaches, opted for a MODERATE Risk of dangerous rip
currents there and a LOW Risk for the Delaware beaches.

Friday...Northeast to easterly winds around 15 mph may gust
around 20 mph in the afternoon. Breaking waves around 2-3 feet
for all beaches. With more of an onshore flow component to the
wind and winds being a bit greater than Thursday, have opted to
go with a MODERATE Risk of dangerous rip currents for all NJ/DE
beaches on Friday.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.CLIMATE...
Record high temperatures for today.

Location               Record High (6/26)
Philadelphia, PA.......100/1952
Allentown, PA..........99/1952
Reading, PA............102/1952
Mount Pocono, PA.......92/1952
Trenton, NJ............100/1952
AC Airport, NJ.........98/1952
AC Marina, NJ..........99/1952
Wilmington, DE.........99/1952
Georgetown, DE.........99/1952

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 9 PM EDT this evening for PAZ070-071-102-
     104-106.
NJ...Heat Advisory until 9 PM EDT this evening for NJZ010-012-013-
     015-017>020-027.
     Air Quality Alert until 11 PM EDT this evening for NJZ012>015-
     017>020-026-027.
     High Risk for Rip Currents until 8 PM EDT this evening for NJZ014-
     024>026.
DE...Heat Advisory until 9 PM EDT this evening for DEZ001.
MD...Air Quality Alert until midnight EDT tonight for MDZ012-015.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ450>453.
     Dense Fog Advisory until 10 PM EDT this evening for ANZ451>453.
     Small Craft Advisory until 11 PM EDT this evening for ANZ454-
     455.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...MPS
MARINE...DeSilva/MPS
CLIMATE...WFO PHI

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:14 PM EDTSevere Thunderstorm WarningPHIBerks, Carbon, Lehigh, Monroe, Northampton46 min
Jun 26, 6:21 PM EDTSevere Thunderstorm Warning Considerable damage threatPHICarbon, Monroe39 min
Jun 26, 6:58 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Monroe, Northampton47 min
Jun 26, 6:59 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe46 min
Jun 26, 7:28 PM EDTSevere Thunderstorm WarningPHIBucks47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.